Alert archive / Missouri / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 121, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 4, 2017, 11:50 PM CDT for Howell County, Oregon County, Shannon County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2017, 11:50 PM CDT (04:50 UTC)
- Expired
- Apr 5, 2017, 12:27 AM CDT
- In force
- 37 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Howell County, MO, Oregon County, MO, Shannon County, MO
The radar
The Springfield radar (KSGF), 177 km from the middle of the area, began a volume at 04:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 9:12 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 4.8 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 326 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1384 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 312 m²/s²
- 0-3 km storm-relative helicity
- 743 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 12.5
The text
As transmitted.
261
WUUS53 KSGF 050450
SVRSGF
MOC091-149-203-050545-
/O.NEW.KSGF.SV.W.0121.170405T0450Z-170405T0545Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
1150 PM CDT TUE APR 4 2017
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Southwestern Shannon County in south central Missouri...
Southeastern Howell County in south central Missouri...
Oregon County in south central Missouri...
* Until 1245 AM CDT
* At 1150 PM CDT, severe thunderstorms were located along a line
extending from 8 miles northeast of West Plains to 7 miles
northeast of Sturkie, moving northeast at 70 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
West Plains... Grand Gulf State Park...
Thayer... Winona...
Alton... Birch Tree...
Koshkonong... Brandsville...
Thomasville... Lanton...
Myrtle... Wilderness...
Couch... Rover...
Greer...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Large hail and damaging winds and continuous cloud to ground
lightning is occurring with these storms. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.
&&
LAT...LON 3677 9182 3691 9163 3705 9149 3707 9122
3683 9123 3682 9111 3650 9113 3650 9184
TIME...MOT...LOC 0450Z 226DEG 60KT 3679 9172 3651 9175
HAIL...1.00IN
WIND...60MPH
$$
Cramer1 follow-up statement
191
WWUS53 KSGF 050527
SVSSGF
Severe Weather Statement
National Weather Service Springfield MO
1227 AM CDT WED APR 5 2017
MOC091-149-203-050537-
/O.CAN.KSGF.SV.W.0121.000000T0000Z-170405T0545Z/
Shannon MO-Howell MO-Oregon MO-
1227 AM CDT WED APR 5 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN SHANNON...
SOUTHEASTERN HOWELL AND OREGON COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled. However heavy rain is
still possible with these thunderstorms.
A severe thunderstorm watch remains in effect until 300 AM CDT for
south central Missouri.
LAT...LON 3677 9182 3691 9163 3705 9149 3707 9122
3683 9123 3682 9111 3650 9113 3650 9184
TIME...MOT...LOC 0525Z 226DEG 60KT 3720 9118 3692 9121
$$
CramerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 6:12 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Apr 4, 6:12 PM CDT, 5 hours 38 minutes before
Area Forecast Discussion National Weather Service Springfield MO 612 PM CDT Tue Apr 4 2017 .SHORT TERM...(This evening through Wednesday Night) Issued at 223 PM CDT Tue Apr 4 2017 Attention focused on severe weather threat this evening and then winds and temperatures for Wednesday. Early afternoon water vapor imagery shows rather potent mid level shortwave over northeastern New Mexico. This wave will track east- northeast into western Missouri by 12Z Wednesday. Meanwhile, surface low will deepen over central Oklahoma and push northeast into southern Missouri this evening. CAM models showing convective initiation near the low in central to northeast Oklahoma and this pushes northeast into the area evolving into more line segments. Low level moisture still the limiting factor as surface dew points will only be in the middle 50s across southwest Missouri and southeast Kansas. None the less, we expect a hail and wind risk with the storms. There is the potential for hail up to two inches in diameter (or perhaps slightly larger) given steep mid-level lapse rates, strong deep layer shear, and fairly low freezing levels. There will be the potential for splitting supercells to the north of the warm front. Left-movers would peel off to the north at a rather quick rate. The damaging wind threat will mainly be confined to any line segments. Although tornado potential will be held down given a lack of low level moisture, there is some potential. This will especially be true along a surface warm front where low level vorticity will be maximized. For any right-moving supercells, they will tend to parallel this front through about 01 UTC. After this time, right- movers would then tend to cross over the front and become elevated. In a similar fashion, 0-3 km bulk shear vectors will favor line segment mesovortex potential with a heightened threat along that front into early this evening. By late this evening (after 03 UTC), the shear vectors will not be orientated as favorably. The good news is that the severe threat looks to subside by about midnight. The surface low will continue to deepen as it lifts northeast Wednesday. Strong pressure gradient on its backside along with strong cold advection will make for a windy and raw day with wrap around moisture resulting in showers rotating across the area. High temperatures for Wednesday will be in the early morning hours with steady or falling temperatures much of the day. Winds will likely being pushing advisory criteria for portions of the area with sustained of 20 to 30 mph common and some gusts to near 40 mph. Skies will begin to clear out from west to east Wednesday night. Despite the clearing skies, low level winds should preclude any type of frost despite lows dropping into the mid and upper 30s. .LONG TERM...(Thursday through Tuesday) Issued at 223 PM CDT Tue Apr 4 2017 Northerly low and mid level flow will continue on Thursday as high pressure begins to build southward across the central Plains. Another cool day is in store with highs only in the 50s. This surface high will then drift into southeast Kansas and the Missouri Ozarks Thursday night. The set up will be favorable for frost, as lows are expected to dip into the lower to middle 30s along with light winds and clear skies. Later Friday through Saturday time frame will see building 500mb heights across the mid section of the country as ridging builds into the area. With southerly low level winds becoming more established, temperatures will be on the warming trend with highs back into the 70s by Saturday. Rather progressive flow pushes the ridge to the east late Sunday as troughing develops across the mountains and Plains. Main surface low looks to track across the northern Plains Sunday into Monday with a trailing cold front pushing eastward through Kansas and into Missouri by Monday and will start to see precipitation chance by late Sunday night and continuing through Monday. Current timing has front east of the area on Tuesday with surface high settling into the region. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 609 PM CDT Tue Apr 4 2017 Strong to severe convection which has developed in eastern OK will begin to shift into western MO shortly and affecting the JLN vicinity between 00z-03z...SGF from 02-05z and BBG 03-06z. Ahead of the convection we can look for VFR conditions with cirrus shield spreading over the area. A frontal boundary will be splitting through the area with northeast winds just north of the boundary and southeast winds south of the boundary. After the storms pass through, there will be a few hours of VFR conditions before the stratus moves in overnight with the low. IFR conditions are likely to occur with this through much of Wednesday. By late morning through the afternoon, we could see winds of 18 to 30kt. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Raberding/Schaumann LONG TERM...Raberding AVIATION...Lindenberg
Hazardous weather outlook, Apr 4, 8:08 PM CDT, 3 hours 42 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 808 PM CDT Tue Apr 4 2017 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-060115- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 808 PM CDT Tue Apr 4 2017 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited Tornado risk. Elevated Hail risk. Elevated Thunderstorm wind damage risk. Elevated Lightning risk. Limited Non thunderstorm wind risk. DISCUSSION... Strong to severe storms will continue to push east across the Missouri Ozarks this evening. A frontal boundary remains near the U.S. 60 corridor. Areas north of the front will have a large hail and damaging wind gust risk with hail to the size of golf balls and wind gusts of 60 to 70 mph possible. South of the front, an isolated tornado will remain possible through the late evening. Non-thunderstorm winds will increase tonight with gusts to around 30 mph possible by daybreak across southeast Kansas and far southwestern Missouri. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Very windy conditions can be expected Wednesday with northwesterly winds gusting up to 40 mph. Patchy to areas of frost will be possible Thursday night as low temperatures fall into the lower to middle 30s. The next chance of thunderstorms will arrive Sunday night into Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in the next three hours for areas along and east of U.S. 65. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Local storm report, Apr 4, 9:33 PM CDT, 2 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
933 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 PM HAIL 5 NE PHILLIPSBURG 37.60N 92.72W
04/04/2017 E1.00 INCH LACLEDE MO TRAINED SPOTTER
TRAINED SPOTTER REPORTED QUARTER SIZED HAIL NEAR EXIT 123
ON I44.
&&
RFRYELocal storm report, Apr 4, 10:17 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1017 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 PM HAIL WAYNESVILLE 37.83N 92.20W
04/04/2017 E1.00 INCH PULASKI MO TRAINED SPOTTER
QUARTER SIZED HAIL REPORTED IN WAYNESVILLE.
&&
RFRYELocal storm report, Apr 4, 10:38 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1038 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0922 PM HAIL 4 NE PHILLIPSBURG 37.60N 92.74W
04/04/2017 E1.75 INCH LACLEDE MO TRAINED SPOTTER
GOLF BALL SIZED HAIL REPORTED BY TRAINED SPOTTER BETWEEN
PHILLIPSBURG AND LEBANON. TIME ESTIMATED BY RADAR.
&&
RFRYELocal storm report, Apr 4, 11:10 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1110 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 PM HAIL WILLOW SPRINGS 36.99N 91.97W
04/04/2017 E1.00 INCH HOWELL MO EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED QUARTER SIZED HAIL IN WILLOW
SPRINGS.
&&
RFRYELocal storm report, Apr 4, 11:11 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1111 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1110 PM HAIL WILLOW SPRINGS 36.99N 91.97W
04/04/2017 E1.50 INCH HOWELL MO EMERGENCY MNGR
EMERGENCY MANAGERS REPORTED PING PONG BALL SIZED HAIL IN
WILLOW SPRINGS.
&&
RFRYELocal storm report, Apr 4, 11:16 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1116 PM CDT TUE APR 04 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1006 PM TSTM WND DMG PONTIAC 36.52N 92.60W
04/04/2017 OZARK MO LAW ENFORCEMENT
BARN DESTROYED IN PONTIAC. TIME ESTIMATED BY
RADAR...POSSIBLE TORNADO.
&&
RFRYEThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 7:14 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Newton | 46 min |
| Apr 4, 7:16 PM CDT | Severe Thunderstorm Warning | SGF | Barry, McDonald, Newton | 59 min |
| Apr 4, 7:42 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Dade, Greene | 63 min |
| Apr 4, 8:02 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Lawrence, Stone | 43 min |
| Apr 4, 8:30 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Dallas, Polk, Webster | 60 min |
| Apr 4, 8:54 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Wright | 66 min |
| Apr 4, 9:09 PM CDT | Severe Thunderstorm Warning | SGF | Christian, Stone, Taney | 51 min |
| Apr 4, 9:24 PM CDT | Tornado Warning | SGF | Christian, Douglas, Taney, Webster, Wright | 51 min |
| Apr 4, 9:46 PM CDT | Tornado Warning | SGF | Ozark, Taney | 44 min |
| Apr 4, 9:49 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Phelps, Pulaski, Texas, Wright | 41 min |
| Apr 4, 10:25 PM CDT | Tornado Warning | SGF | Douglas, Howell, Ozark | 50 min |
| Apr 4, 10:29 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Maries, Phelps, Pulaski, Texas | 61 min |
| Apr 4, 11:01 PM CDT | Tornado Warning | SGF | Howell, Shannon, Texas | 44 min |
| Apr 4, 11:41 PM CDT | Tornado Warning | SGF | Shannon | 37 min |
| Apr 5, 12:44 AM CDT | Areal Flood Advisory | SGF | Dent, Douglas, Howell, Laclede, Ozark, Phelps and 3 more | 9 hr |
| Apr 5, 2:42 AM CDT | Areal Flood Warning | SGF | Dent, Phelps, Pulaski, Texas, Wright | 7 hr |
| Apr 5, 3:32 AM CDT | Wind Advisory | SGF | Barry, Barton, Benton, Cedar, Christian, Dade and 10 more | 15 hr |
| Apr 5, 9:44 AM CDT | Areal Flood Warning | SGF | Dent, Douglas, Howell, Laclede, Ozark, Texas and 1 more | 6 hr |
| Apr 5, 6:32 PM CDT | River Flood Warning | SGF | Pulaski | 13 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.